Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 24, NWS Nashville, TN

August 24, 2014Overton County, Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 24, 2014, 6:47 AM CDT for Overton County, Putnam County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 6:47 AM CDT (11:47 UTC)
Expired
Aug 24, 2014, 8:45 AM CDT
In force
118 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Overton County, TN, Putnam County, TN

The radar

The Nashville radar (KOHX), 122 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WGUS54 KOHX 241147
FFWOHX
TNC133-141-241345-
/O.NEW.KOHX.FF.W.0024.140824T1147Z-140824T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
647 AM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EAST CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 AM CDT

* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. TWO TO
  THREE INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...AND ADDITIONAL
  RAINFALL IS LIKELY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3612 8514 3610 8515 3611 8523 3609 8525
      3609 8534 3625 8531 3624 8510

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:41 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 24, 2:41 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
241 AM CDT SUN AUG 24 2014

.DISCUSSION...
ANOTHER HOT HUMID DAY IN STORE FOR MIDDLE TENNESSEE WITH HEAT INDICES
ONCE AGAIN IN THE 100 TO 105 RANGE WEST OF PLATEAU SO WILL KEEP HEAT
ADVISORY RUNNING THROUGH 9 PM CDT.

ON-GOING CONVECTION WESTERN AND SOUTHERN AREAS OF THE MID STATE CONTINUES
TO HOLD TOGETHER AS IT SLIDES SOUTHWARD WITH TIME. CLOUD TOPS HAVE WARMED
CONSIDERABLY LAST HOUR SO TREND WOULD BE FOR THIS ACTIVITY TO DIMINISH.

UPPER RIDGE SPRAWLED UP THROUGH THE MISSISSIPPI RIVER VALLEY WITH AXIS
EXTENDING INTO GREAT LAKES REGION. MID STATE ON EASTERN SIDE OF RIDGE
AND IN FAVORABLE AREA FOR YET ANOTHER VORT MAX TO DROP DOWN FROM INDIANA
AND KENTUCKY AT SOME POINT DURING THE DAY AND EVENING BUT NOT EXPECTING
AS WIDESPREAD OF CONVECTION AS WE HAD ON SATURDAY. 00Z OHX RAOB SHOWING
DEEP MOISTURE AND HIGH PRECIPITABLE WATER > 2 INCHES. AM EXPECTING CONVECTION
TO ONCE AGAIN FIRE DURING THE DAY WITH AFTERNOON AND EVENING BEING THE
BEST TIME DUE TO DIURNAL HEATING...VERY MOIST AND WARM AIR MASS AND
PLENTY OF INSTABILITY TO WORK WITH.

AS UPPER RIDGE RELAXES A BIT TEMPS BACK OFF A LITTLE ON MONDAY
WITH HEAT INDICES AROUND 100 WEST HALF OF THE MID STATE AND STILL
A CHANCE FOR THUNDERSTORMS BUT WIDESPREAD CONVECTION NOT EXPECTED.
TEMPS TUESDAY THROUGH THE REMAINDER OF THE WORK WEEK WILL REMAIN
ABOVE CLIMATOLOGY BUT NOT AS HOT AS RECENT DAYS. MODEL DIFFERENCES
ARE QUITE LARGE LATTER PART OF THIS WEEK AS EURO KEEPS UPPER RIDGE
IN PLACE WHILE GFS BRINGS A TROUGH INTO THE REGION ON THURSDAY AND
CONTINUES IT INTO THE WEEKEND WITH ASSOCIATED ACTIVE WEATHER. EURO
DOES FINALLY BREAK RIDGE DOWN WITH A MORE ZONAL PATTERN BY END OF
MONTH. BASICALLY WENT WITH EURO IN EXTENDED PART OF FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      95  73  92  71 /  40  30  30  10
CLARKSVILLE    95  72  93  71 /  40  20  30  10
CROSSVILLE     88  67  84  65 /  40  40  30  10
COLUMBIA       96  74  93  70 /  40  30  30  10
LAWRENCEBURG   96  73  92  70 /  40  20  30  10
WAVERLY        96  73  94  71 /  40  20  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TNZ005>009-023>030-
056>064-075-077-093>095.

&&

BOYD
01
Hazardous weather outlook, Aug 24, 5:24 AM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT SUN AUG 24 2014

TNZ005>009-023>030-056>064-075-077-093>095-251030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-PERRY-HICKMAN-
LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-BEDFORD-
COFFEE-WAYNE-LAWRENCE-GILES-
524 AM CDT SUN AUG 24 2014

...HEAT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY. A FEW STORMS
COULD BE STRONG AND CAUSE ISOLATED MINOR WIND DAMAGE.

ADDITIONALLY...IT WILL AGAIN BE HOT AND VERY HUMID. AFTERNOON
HEAT INDEX VALUES WILL RANGE FROM 100 TO AROUND 105 DEGREES.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TNZ010-011-031>034-065-066-078>080-251030-
CLAY-PICKETT-JACKSON-PUTNAM-OVERTON-FENTRESS-WHITE-CUMBERLAND-
WARREN-GRUNDY-VAN BUREN-
524 AM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY. A FEW STORMS
COULD BE STRONG AND CAUSE ISOLATED MINOR WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:27 PM CDTSpecial Weather StatementOHXDavidson, Wilson48 min
Aug 23, 10:03 PM CDTSpecial Weather StatementOHXRutherford, Williamson42 min
Aug 23, 10:15 PM CDTSpecial Weather StatementOHXHickman45 min
Aug 23, 10:28 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson32 min
Aug 23, 10:40 PM CDTSpecial Weather StatementOHXWilliamson50 min
Aug 23, 10:55 PM CDTSpecial Weather StatementOHXHickman, Marshall, Maury35 min
Aug 24, 7:56 AM CDTAreal Flood AdvisoryOHXVan Buren, White109 min

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.